Hail, Ralls
- When
- April 25, 8:30 PM CST
- Where
- Ralls County, New London
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -91.400
A warm front was moving east through the forecast area, triggering showers and thunderstorms. There were numerous reports of large hail, especially in Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front was moving east through the forecast area, triggering showers and thunderstorms. There were numerous reports of large hail, especially in Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 25, 7:24 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 824 PM CDT WED APR 25 2012 .UPDATE... ISSUED AT 809 PM CDT WED APR 25 2012 ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 300 AM... A SEVERE THUNDERSTORM HAS DEVELOPED OVER SOUTHEAST IOWA AND IS MOVING THROUGH EXTREME NORTHEAST MISSOURI TOWARD WEST CENTRAL ILLINOIS. DEEP LAYER SHEAR AROUND 50KTS AND MLCAPE OVER 2500 J/KG ACCORDING TO THE RUC IS MORE THAN ENOUGH TO KEEP THIS STORM GOING. CAPE MAY BE OVER DONE DUE TO THE RUC NOT HANDLING THE DEWPOINTS VERY WELL. REGARDLESS...THE STORM IS OBVIOUSLY THERE...AND THERE'S ENOUGH INSTABILITY TO KEEP IT ALIVE AND SEVERE. RUC KEEPS IMPRESSIVE INSTABILITY OVER SOUTHWEST ILLINOIS AT LEAST UNTIL 06Z WITH A RELATIVELY WEAK CAP. WOULD EXPECT THE STORM TO CONTINUE AT LEAST UNTIL THEN...POTENTIALLY EXPANDING IN SIZE AND GROWING INTO A QLCS OR SEVERE CLUSTER. ADDITIONAL THUNDERSTORM DEVELOPMENT LOOKS LIKELY TO THE SOUTHWEST OF THE INITIAL STORM AS THE SURFACE COLD FRONT MOVES THROUGH THE REGION. CARNEY && .SHORT TERM... ISSUED AT 317 PM CDT WED APR 25 2012 (TONIGHT) STILL TRYING TO GET A HANDLE ON THE PRECIPITATION THREAT TONIGHT. PROBLEMS TO DEAL WITH ARE OVERFORECASTING OF THE SURFACE DEW POINTS AND HENCE INSTABILITY BY ALL OF THE MODELS. ALSO WHAT APPEARS TO BE AN OVERLY AGGRESSIVE QPF FORECAST FROM THE GFS AND ECMWF...WHILE THE OTHER MODELS ARE MUCH DRIER...ESPECIALLY THE NAM. THE LATEST WATER VAPOR IMAGERY AND PROFILERS SHOWED SEVERAL WEAK SHORT WAVES WITHIN THE NW FLOW ALOFT...OVER SE IA AND CENTERED THRU NEBRASKA. THE FIRST SHORT WAVE ALONG WITH LOW LEVEL WAA WAS HELPING MAINTAIN SOME SCATTERED HIGH BASED SHOWERS IN NE MO AND WEST CENTRAL IL. A COLD FRONT AND SFC LOW WAS ASSOCIATED WITH THE LATER SHORT WAVE...WITH THE SURFACE LOW IN CENTRAL IOWA AND COLD FRONT TRAILING THRU NW MO INTO KS...WHILE A WARM FRONT STRETCHED FROM THE SURFACE LOW SEWD SNAKING NEAR THE MS RIVER. THE LATEST SFC MESOANALYSIS GRAPHICS SHOWED THE WARM SECTOR WAS STRONGLY CAPPED. EXPECT FOR A SMALL AREA JUST TO THE NW OF ST LOUIS...THE WARM SECTOR WAS STRONGLY CAPPED AS WELL. THE GENERAL TREND SHOULD BE FOR THE SURFACE LOW TO MOVE ESEWD ACROSS CENTRAL IL THIS EVENING AND INTO THE OH VALLEY OVERNIGHT...WITH THE COLD FRONT DROPPING SOUTH THROUGH THE AREA AND WARM FRONT MOVING EAST ACROSS THE IL CWA COUNTIES THIS EVENING. I THINK THE WARM SECTOR WILL LARGELY REMAINED CAPPED AND THE PRECIPITATION THREAT APPEARS QUITE MINIMAL. THE AREA ALONG AND EAST OF THE WARM FRONT APPEARS TO HAVE THE BEST CONVECTIVE POTENTIAL CONSIDERING A WEAKER CAP...THE GREATEST LIFT WILL BE FOCUSED IN THIS ZONE...AND THIS IS THE AREA THROUGH WHICH THE SHORT WAVE WILL TRACK. I HAVE CHANCE POPS ALONG THE MS RIVER INCREASING TO HIGHER CHANCE OVER THE FAR EASTERN CWA. GLASS && .LONG TERM... ISSUED AT 317 PM CDT WED APR 25 2012 (THURSDAY THROUGH WEDNESDAY) FRONTAL BOUNDARY TO SINK SOUTH OF FORECAST AREA BY THURSDAY MORNING WITH SHOWERS AND THUNDERSTORMS COMING TO AN END. NOT A LOT OF COLD AIR BEHIND THIS BOUNDARY...SO HIGHS ON THURSDAY WILL BE IN THE LOW 70S FAR NORTH TO THE LOW 80S FAR SOUTH. THEN ON THURSDAY NIGHT...FRONTAL BOUNDARY TO BEGIN MOVING BACK NORTH AS A WARM FRONT WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHWESTERN AND WESTERN MO...WITH ACTIVITY INCREASING IN COVERAGE ACROSS THE FORECAST AREA ON FRIDAY. LOWS THURSDAY NIGHT WILL BE IN THE MID 40S TO MID 50S...WITH HIGHS ON FRIDAY IN THE MID 50S TO UPPER 60S. BY FRIDAY NIGHT...NEXT IN A SERIES OF SHORTWAVES/SURFACE LOWS TO SLIDE ALONG FRONT WITH SHOWERS AND THUNDERSTORMS LIKELY...MAINLY ALONG AND NORTH OF INTERSTATE 70. THEN FRONTAL BOUNDARY TO SINK SOUTH OF FORECAST AREA DURING THE DAY ON SATURDAY...WITH PRECIPITATION TAPERING OFF ONCE AGAIN. LOWS FRIDAY NIGHT WILL BE IN THE MID 40S TO AROUND 60...THEN HIGHS ON SATURDAY RANGING FROM THE MID 50S FAR NORTH TO THE MID 70S FAR SOUTH. BEYOND THAT...WE REMAIN IN ACTIVE PATTERN WITH CHANCES OF SHOWERS AND THUNDERSTORMS OFF AND ON THROUGH THE REST OF THE FORECAST PERIOD. TEMPS TO REMAIN A BIT COOLER THROUGH MONDAY...BEFORE MODERATING BY MID WEEK WITH HIGHS BACK IN THE MID TO UPPER 70S BY NEXT WEDNESDAY. BYRD && .AVIATION... ISSUED AT 554 PM CDT WED APR 25 2012 NO SIGNIFICANT CHANGES TO PREVIOUS THINKING. SCATTERED TSRA THAT DEVELOPED OVER CENTRAL ILLINOIS EARLIER HAS WEAKENED AND BELIEVE THE POTENTIAL FOR SHRA/TSRA AFFECTING ANY OF THE TERMINALS IS MINIMAL THIS EVENING. IF THERE IS REDEVELOPMENT...IT WILL LIKELY BE TO THE EAST OF THE ST. LOUIS METRO AREA SITES BETWEEN 00-02Z. OTHERWISE EXPECT DRY AND VFR CONDITIONS THROUGH THE PERIOD. COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES THIS EVENING CAUSING A WIND SHIFT FROM THE NORTHWEST. WINDS WILL SHOW A VERY SLOW VEERING TO THE NORTHEAST BY LATE THURSDAY AFTERNOON/EVENING. SPECIFICS FOR KSTL...AS MENTIONED ABOVE...EXPECT THE TERMINAL TO REMAIN DRY THIS EVENING AS ANY TSRA DEVELOPMENT WILL LIKELY OCCUR OVER IL THROUGH 02Z. WINDS WILL TURN OUT OF THE NORTHWEST BEHIND A COLD FROPA AROUND 06Z. DRY AND VFR CONDITIONS WILL CONTINUE THROUGH THE END OF THE PERIOD WITH SURFACE WINDS SLOWLY VEERING SURFACE WINDS. BRITT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 347 PM CDT WED APR 25 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 347 PM CDT WED APR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS SOUTHWARD INTO OUR AREA. A FEW OF THE STORMS ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST ILLINOIS MAY BE SEVERE THROUGH TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS CENTRAL AND SOUTHERN MISSOURI...THEN FOR MOST OF THE AREA FRIDAY THROUGH NEXT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL LIMA 40.18N 91.38W
04/25/2012 E0.70 INCH ADAMS IL TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 SE MEYER 40.11N 91.44W
04/25/2012 E1.00 INCH ADAMS IL EMERGENCY MNGR
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 2 NW CAMP POINT 40.05N 91.09W
04/25/2012 E0.70 INCH ADAMS IL TRAINED SPOTTER
&&
DYEThe St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371365.